Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS St. Louis, MO

May 20, 2004Cole County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 20, 2004, 6:42 AM CDT for Cole County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 6:42 AM CDT (11:42 UTC)
Expired
May 20, 2004, 7:15 AM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Cole County, MO

The radar

The St Louis radar (KLSX), 143 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WUUS53 KLSX 201142
SVRLSX
MOC051-201215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
642 AM CDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COLE COUNTY IN CENTRAL MISSOURI

* UNTIL 715 AM CDT

* AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BRAZITO...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WARDSVILLE
  ST. THOMAS
  TAOS

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3855 9238 3839 9247 3830 9220 3850 9205

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:45 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 20, 4:45 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
445 AM CDT THU MAY 20 2004

.DISCUSSION...
AN INTERESTING FORECAST THIS MORNING.  AT THE SURFACE WEVE GOT A
DECENT COLD FRONT STRETCHING FROM CENTRAL KANSAS THROUGH SOUTHEAST
NEBRASKA AND WESTERN IOWA THATS ATTACHED TO A LOW PRESSURE SYSTEM
JUST NORTH OF THE US/CANADIAN BORDER IN ONTARIO.  A SECONDARY
SURFACE WAVE HAS FORMED ON THE TAIL END OF THE FRONT IN EXTREME
SOUTHWESTERN KANSAS/SOUTHEASTERN COLORADO...AND STRONG SOUTHERLY
WINDS TO THE SOUTHEAST OF THIS WAVE HAVE SLOWED THE COLD FRONT DOWN
TO A CRAWL.  MODEL OUTPUT KEEPS THE FRONT NEARLY STATIONARY ALL DAY
TODAY AND THEN KICKS IT BACK NORTHWARD OVERNIGHT TONIGHT.  ALOFT
WEVE GOT A SHORTWAVE MOVING OUT OF NEW MEXICO AND NORTHERN TEXAS
INTO THE OKLAHOMA PANHANDLE AND SOUTHWESTERN KANSAS.  IR SATELLITE
PICS ARE SHOWING COOLING CLOUD TOPS ASSOCIATED WITH THIS WAVE OVER
SOUTHWESTERN KANSAS.  PROFILER DATA IS SHOWING A 50KT+ LOW LEVEL JET
IN THAT GENERAL VICINITY AS WELL...AND 09Z INITIAL RUC DATA SHOWS
STRONG SURFACE MOISTURE CONVERGENCE OVER CENTRAL AND NORTH CENTRAL
KANSAS TOO.  THE INTERESTING PART OF ALL OF THIS IS THAT THE ETA HAS
CONSISTENTLY BLOWN UP CONVECTION BETWEEN 12Z AND 15Z THIS MORNING
OVER NORTHEAST KANSAS/NORTHWEST MISSOURI FOR THE PAST SEVERAL
RUNS...WHILE THE GFS AND RUC REMAIN DRY.  THE COOLING CLOUD TOPS
OVER KANSAS ARE WORRISOME...AND IF CONVECTION DOES GET GOING IT
WOULD LIKELY MOVE JUST ABOUT DUE EAST.  WITH THE MOIST BOUNDARY
LAYER WEVE GOT TO WORK WITH THE STORMS COULD BE PRETTY STRONG...AND
OF COURSE THEY WOULD PUT DOWN OUTFLOW BOUNDARIES THAT WOULD PROBABLY
SET OFF MORE CONVECTION THIS AFTERNOON ACROSS MUCH OF THE AREA.  AS
YET THERE HASNT BEEN SO MUCH AS AN ECHO ON RADAR OVER KANSAS OR
MISSOURI THIS MORNING...BUT WILL WATCH THE RADAR AND SATELLITE
PICTURES CLOSELY THIS MORNING.  AT THE VERY LEAST...ITS BEEN A
GREAT TOPIC DISCUSSION BETWEEN WFOS THIS MORNING

ANYWAY...HAVE KEPT 30 POPS GOING IN NORTHERN SECTIONS THROUGH THE
DAY SINCE THE ETA HAS BEEN VERY CONSISTENT WITH THE PRECIP THIS
MORNING.  ACTUALLY...HAVENT MADE MANY CHANGES TO THE GOING
FORECAST.  LAST NIGHTS 00Z 850MB ANALYSIS SHOWED 20-25C AIR RIDING
INTO MISSOURI ON SOUTHWEST WINDS...SO HAVE MAINTAINED UPPER 80S AND
LOW 90S FOR HIGHS THROUGH THE FIRST 3 DAYS OF THE FORECAST IN SPITE
OF SOMEWHAT LOWER MOS GUIDANCE NUMBERS.  WHILE THE MOS HIGHS SEEMED
A BIT TOO COOL...THE MOS LOWS LOOKED VERY REASONABLE SO I FOLLOWED
THEM CLOSELY.

(MANY THANKS TO WFOS EAX, DVN, AND ILX FOR COORDINATION DISCUSSIONS
THIS MORNING)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

CARNEY

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 20, 6:10 AM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
610 AM CDT THU MAY 20 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
610 AM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT
ALONG AND NORTH OF A LINE FROM COLUMBIA MISSOURI TO SAINT LOUIS
MISSOURI TO NEAR SALEM ILLINOIS.  THE THUNDERSTORM THREAT WILL
DECREASE ACROSS CENTRAL AND EAST CENTRAL MISSOURI AND WEST CENTRAL
ILLINOIS LATER TODAY...BUT CONTINUE THROUGH DAY ONE IN NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.  THE PRIMARY SEVERE WEATHER
THREAT WITH ANY STORMS THAT FORM WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS IN NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS ON SATURDAY...AND WILL SPREAD SOUTHWARD
THROUGH THE ENTIRE AREA ON SUNDAY AND PERSIST THROUGH MONDAY OVER
THE ENTIRE AREA.  ON TUESDAY...THE CHANCE FOR THUNDERSTORMS WILL
AGAIN BE LIMITED TO NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:38 AM CDTSevere Thunderstorm WarningLSXOsage37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.